Florida, 2015

Lightning Strike in Florida, June 22, 2015

June 22, 2015 · NWS MFL · 1 event in 1 county or zone

A moist and unstable environment caused scattered afternoon showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$2.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A moist and unstable environment caused scattered afternoon showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 22, 2:46 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 22, 2:46 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
346 PM EDT MON JUN 22 2015

.SYNOPSIS...
CONDITIONS WILL REMAIN DRIER THAN NORMAL OVER EASTERN AREA...WITH
MORE NORMAL WET-SEASON CONDITIONS OVER THE WEST THROUGH THE
WEEKEND. A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS WILL EXIST
THIS WEEKEND.

&&

.SHORT TERM...
SOUTH FLORIDA WILL REMAIN IN A STAGNANT WEATHER PATTERN FOR THE NEXT
SEVERAL DAYS BUT THERE MAY BE A SHIFT TO THE STEERING FLOW LATE IN
THE PERIOD. THE SUBTROPICAL HIGH PRESSURE RIDGE THAT BUILT WEST
ACROSS THE SOUTHEAST STATES HAS MOVE VERY LITTLE OVER THE PAST WEEK
OR MORE AND IT WILL NOT MOVE MUCH THROUGH THURSDAY AS CYCLONIC FLOW
CONTINUES ACROSS THE FAR NORTHERN STATES. THERE WILL NOT BE LARGE
FLUCTUATION IN DAY TO DAY PWAT VALUES EITHER WHICH WILL AVERAGE IN
THE RANGE OF 1.6" TO 1.8" EACH DAY. SO THROUGH THURSDAY, EXPECT
SCATTTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EACH AFTERNOON
ACROSS THE INTERIOR AND WEST COAST WITH A FEW STORMS POSSILBE ALONG
THE EAST COAST AT NIGHT AND EARLY MORNING.

.LONG TERM...
FRIDAY WILL BE A TRANSITION DAY IF THE MODELS VERIFY IN THEIR
THINKING. BOTH THE GFS AND ECMWF ARE SHOWING A LARGE TROUGH TO BEGIN
DEVELOPING OVER THE EASTERN STATES OVER THE UPCOMING WEEKEND. IN
RESPONSE TO THE TROUGH DEVELOPMENT, THE RIDGE WILL BEGIN TO SHIFT
SOUTH. THE QUESTION WILL BE JUST HOW DEEP THE TROUGH BECOMES WHICH
WILL DICTATE HOW FAR SOUTH THE RIDGE WILL SHIFT. BOTH OF THESE
GLOBAL MODELS FOR NOW SHOW THE RIDGE OVER SOUTH FLORIDA ON FRIDAY
AND OVER THE FLORIDA STRAITS ON SATURDAY INTO EARLY NEXT WEEK. THIS
WILL MEAN THAT SHOWERS AND STORMS ON FRIDAY WOULD MAINLY BE
CONCENTRATED OVER THE INTERIOR WITH SEA BREEZE INTERACTION AND THEN
SHIFT TO THE INTERIOR AND EAST COAST METRO AREA THIS WEEKEND.
HOWEVER, IT WOULD NOT APPEAR THAT WIDEPREAD ACTIVITY BE ANTICAPED AS
NEITHER MODEL SHOWS MUCH OF A MOISTURE INCREASE. BUT MAYBE THE EAST
COAST CAN BEGIN EXPERIENCING SOME MUCH NEEDED RAINFALL.

&&

.AVIATION...
SHOWERS AND STORMS ONCE AGAIN EXPECTED NEAR APF AND THE WEST COAST
WITH EASTERLY FLOW CONTINUING. SHOWERS POSSIBLE ALONG BOTH COASTS
LATE TONIGHT INTO TUESDAY MORNING BUT WILL LEAVE VCSH OUT FOR NOW.
ONCE AGAIN, THERE COULD BE SPOTTY MVFR CIGS ALONG THE EAST COAST
DAWN TUESDAY. SURFACE TROUGH SETTING UP ALONG THE SOUTHEASTERN
CONUS COAST TOMORROW, WILL INCREASE THE PRESSURE GRADIENT
SOMEWHAT, WITH SLIGHTLY STRONGER WINDS ORIENTED MORE TOWARDS THE
SE THAN RECENTLY.

&&

.MARINE...
EAST AND SOUTHEAST WINDS 10-15 KT WILL PREVAIL THROUGH MID-WEEK.
SEAS WILL BE 2 FEET OR LESS. A FEW SHOWERS AND THUNDERSTORMS ARE
POSSIBLE...MAINLY DURING THE EVENINGS ALONG THE GULF COAST.

&&

.CLIMATE...
KMIA IS ON PACE TO TIE ITS DAILY RECORD HIGH MINIMUM OF 81F...LAST
REACHED IN 2011.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  79  92  79  91 /  20  30  10  30
FORT LAUDERDALE  80  90  80  91 /  20  20  10  20
MIAMI            79  91  80  91 /  20  30  20  20
NAPLES           75  92  76  92 /  50  60  30  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

SHORT TERM...30/KOB
LONG TERM....23/SK
AVIATION...21/KM
Hazardous weather outlook, Jun 22, 3:10 PM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
410 PM EDT MON JUN 22 2015

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
230815-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
410 PM EDT MON JUN 22 2015

...SCATTERED THUNDERSTORMS THIS EVENING WEST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING, MAINLY IN THE INTERIOR AND OVER THE GULF
COAST. THE MAIN THREAT WILL BE OCCASIONAL CLOUD TO GROUND
LIGHTNING.

WIND: THE STRONGEST THUNDERSTORMS HAVE THE POTENTIAL OF PRODUCING
WIND GUSTS OF 45 TO 55 MPH, MAINLY IN THE INTERIOR AND ALONG THE
GULF COAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ARE FORECAST EACH DAY, ESPECIALLY OVER THE INTERIOR AND GULF
COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

KONARIK

In the hours before

Special weather statement, Jun 22, 4:12 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
512 PM EDT MON JUN 22 2015

FLZ069-070-222200-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
512 PM EDT MON JUN 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...UP TO NICKEL SIZED HAIL AND 45 TO 55 MPH WINDS FOR
SOUTHWESTERN COLLIER COUNTY UNTIL 600 PM EDT...

* AT 511 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
  THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR GOLDEN GATE ESTATES
  TO WEST TOLL GATE ON ALLIGATOR ALLEY TO NEAR ROYAL PALM HAMMOCK...
  AND MOVING WEST AT 20 MPH.

* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
  UP TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION
  OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
  KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION.
  THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
  AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING
  UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  NAPLES...MARCO ISLAND...GOLDEN GATE ESTATES...VINEYARDS...WEST TOLL
  GATE ON ALLIGATOR ALLEY...NAPLES MANOR...EAST NAPLES...BELLE
  MEADE...MARCO ISLAND AIRPORT...NORTH NAPLES...GOLDEN GATE...LELY
  RESORT...NAPLES PARK...ROYAL PALM HAMMOCK...ORANGETREE...FIDDLERS
  CREEK...LELY...QUAIL CREEK ESTATE...ROOKERY BAY AQUATIC PRESERVE
  AND PORT OF THE ISLAND.

LAT...LON 2632 8166 2635 8166 2633 8157 2614 8160
      2596 8144 2595 8175 2596 8175 2596 8166
      2597 8166 2598 8173 2601 8176 2598 8175
      2609 8180 2633 8184
TIME...MOT...LOC 2111Z 097DEG 16KT 2627 8165 2615 8167 2602 8156

GREGORIA

The radar

The Miami radar (KAMX), 150 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Collier

When
June 22, 5:00 PM EST
Where
Collier County, 0.45 mi SE of Naples
Injuries
0 direct, 1 indirect
Property damage
$2.0 million
Reported by
Fire Department/Rescue
Coordinates
26.125, -81.795

Lightning struck a house in the Aqualane Shores Neighborhood in Naples around 6 PM EDT. Fire-Rescue crews reported heavy smoke and fire coming out of the attic of the two-story house. It took crews close to three hours to extinguish the fire. The house sustained very heavy fire, smoke, heat and water damages with the losses estimated at close to $2 million dollars when factoring both structural and content losses. A firefighter was injured when a section of ceiling collapsed on the second floor, knocking him to the ground and causing shoulder and back injuries. He was transported to a local hospital.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589366.